Potential side effects of biological therapy for penile cancer
Side effects can occur with any type of treatment for penile cancer, but not everyone has them or experiences them in the same way. Side effects of biological therapy will depend mainly on:
- the dose
- the person’s overall health
Side effects can happen any time during, immediately after, or a few days or weeks after biological therapy. Most side effects go away after biological therapy is finished. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team.
The following are the most common side effects that men tend to experience with biological therapy for penile cancer. Some men may experience all, some or none of these side effects. Others may experience different side effects.
Some biological therapy drugs, such as imiquimod (Aldara), can cause minor skin changes or skin irritation. Skin changes can occur during and for some time after biological therapy. Some changes in skin colour may not go away after treatment is finished.
Some other skin changes that can occur include:
- swelling, stinging or pain
- redness, itching, burning or bleeding
- flaking, scaling, dryness or thickening of the skin
- blisters, scabs or bumps on the skin
Topical biological therapy may also cause increased sensitivity to the sun. Sun sensitivity will go away after treatment, but men should be extra careful about protecting their skin from the sun by using sunscreen, wearing protective clothing and seeking out shade. Men should not use tanning beds or sunlamps when taking biological therapy for penile cancer.
Occasionally, topical biological therapy drugs may cause flu-like symptoms. Symptoms may include:
- muscle and joint aches or pain
These symptoms often occur immediately following treatment but lessen with time. Flu-like symptoms usually go away with continued therapy, once the body gets used to the drug. Check with the doctor or healthcare team if these symptoms do not go away or are bothersome.
An allergic reaction is not a common side effect of biological therapy, but it can happen. Allergic reactions are most likely to occur when drugs are given intravenously (into a vein). They usually happen shortly after the drug is given.
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.